Alert archive / Michigan / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Grand Rapids, MI

April 15, 201023 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Apr 15, 2010, 4:47 AM EDT for 23 counties in Michigan. It took effect at Apr 15, 2010, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2010, 4:47 AM EDT (08:47 UTC)
In effect from
Apr 15, 2010, 12:00 PM EDT
Expired
Apr 15, 2010, 7:59 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WWUS83 KGRR 150847
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
447 AM EDT THU APR 15 2010

MIZ037>040-043>046-050>052-151700-
/O.NEW.KGRR.FW.W.0002.100415T1600Z-100416T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-
447 AM EDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. 

STRONG SOUTHWEST WIND GUSTS OF 25 TO 30 MPH ARE EXPECTED BY
AFTERNOON. THIS WILL COMBINE WITH TEMPERATURES AROUND 80 DEGREES
AND LOW HUMIDITY AROUND 25 PERCENT. THIS WILL CREATE A HIGH FIRE
DANGER.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JK
3 follow-up statements
520 
WWUS83 KGRR 151527
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 AM EDT THU APR 15 2010

MIZ056>059-064>067-071>074-152330-
/O.EXA.KGRR.FW.W.0002.100415T1600Z-100416T0000Z/
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1127 AM EDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

STRONG SOUTHWEST WIND GUSTS OF 25 TO 30 MPH ARE EXPECTED BY
AFTERNOON. THIS WILL COMBINE WITH TEMPERATURES AROUND 80 DEGREES
AND LOW HUMIDITY AROUND 25 PERCENT. THIS WILL CREATE A HIGH FIRE
DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MIZ037>040-043>046-050>052-152330-
/O.CON.KGRR.FW.W.0002.100415T1600Z-100416T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-
1127 AM EDT THU APR 15 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

STRONG SOUTHWEST WIND GUSTS OF 25 TO 30 MPH ARE EXPECTED BY
AFTERNOON. THIS WILL COMBINE WITH TEMPERATURES AROUND 80 DEGREES
AND LOW HUMIDITY AROUND 25 PERCENT. THIS WILL CREATE A HIGH FIRE
DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJS
518 
WWUS83 KGRR 151929
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT THU APR 15 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160000-
/O.CON.KGRR.FW.W.0002.000000T0000Z-100416T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
329 PM EDT THU APR 15 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

STRONG SOUTHWEST WIND GUSTS OF 25 TO 30 MPH WILL CONTINUE THROUGH
LATE AFTERNOON BEFORE DIMINISHING THIS EVENING. COUPLED WITH THE
LOW RELATIVE HUMIDITIES...A VERY HIGH FIRE DANGER EXISTS THROUGH 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
544 
WWUS83 KGRR 152359
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT THU APR 15 2010


MIZ037>040-043>046-050>052-056>059-064>067-071>074-160100-
/O.CAN.KGRR.FW.W.0002.000000T0000Z-100416T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
759 PM EDT THU APR 15 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
RED FLAG WARNING. 

AS WE GO INTO THE NIGHT TIME HOURS THE TEMPERATURE WILL FALL WHICH
IN TURN WILL RESULT IN HIGHER HUMIDITY VALUES. WINDS WILL ALSO
DIMINISH OVERNIGHT.

$$

JK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 15, 12:15 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 15, 12:15 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 AM EDT THU APR 15 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(350 PM EDT WED APR 14 2010)
A SOUTHWEST FLOW OF WARMER AIR WILL DEVELOP ON THURSDAY.  THIS WILL
ALLOW FOR VERY MILD WITH DAYTIME TEMPERATURES
REACHING INTO THE LOW TO MID 70S TODAY AND APPROACHING 80 DURING THE
DAY.  HOWEVER A COLD FRONT WILL PUSH ACROSS THE AREA THURSDAY
NIGHT AND BRING SHOWERS AND POSSIBLE THUNDERSTORMS.  COOLER AIR WILL
ARRIVE FOR FRIDAY AND INTO THE WEEKEND.

&&

.SHORT TERM...(350 PM EDT WED APR 14 2010)
(TONIGHT THROUGH FRIDAY)
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONTAL PASSAGE.
ANOTHER ISSUE IS THE FIRE DANGER RISK.

MODELS HAVE TRENDED SLOWER WITH THE ARRIVAL OF ANY SHOWERS.  SREF
POPS STAY UNDER 30 PERCENT GOING THROUGH THU AM.  IN THE AFTERNOON
SHOWERS COULD ARRIVE UP AROUND LDM...BUT EVEN THIS RISK SEEMS LOW AS
MOISTURE PROFILES ARE RELATIVELY DRY.  GOOD SATURATION OCCURS BY 06Z
FRI...ASSOCIATED WITH THIS COLD FRONT.  HOWEVER JET DYNAMICS ARE
WEAKER.  THIS SUGGESTS WE MAY NO LONGER NEED LIKELY POPS.  I WILL
MAINTAIN THESE HIGHER POPS AS THE FRONT IS FAIRLY STRONG...BUT I
TIMED THE BETTER POSSIBILITY FOR PRECIPITATION LATER AT NIGHT.
STILL SOME WEAK INSTABILITY THU NIGHT SO I WILL HOLD ONTO THE RISK
FOR THUNDER.

&&

.FIRE WEATHER...(350 PM EDT WED APR 14 2010)
AS FOR THE FIRE DANGER...GUSTY WINDS ARE LIKELY WITH MIXING HEIGHTS
INTO THE 30 KNOT 925 MB WINDS.  TEMPERATURES ARE LIKELY TO REACH 75
DEGREES WITH 925 MB TEMPS UP AROUND 15 DEGREES C.  FLOW THOUGH WILL
BE FROM LAKE MI...AROUND 240 TO 250 DEGREES.  DEWPOINTS HOWEVER ARE
EXPECTED TO CLIMB INTO THE UPPER 40S...KEEPING RH VALUES AROUND 30
PERCENT IN THE AFTERNOON. THIS MAY BE THE ONLY PARAMETER LIMITING A
RED FLAG WARNING.  SO WE WILL CONTINUE TO HIGHLIGHT A FIRE DANGER
RISK FOR THU AND HOLD OFF ON ANY WATCH.

&&

.LONG TERM...(330 PM EDT WED APR 14 2010)
(SATURDAY THROUGH WEDNESDAY)

GFS/ECMWF IN GOOD AGREEMENT ON DRY PATTERN WITH FROST/FREEZE
POTENTIAL SUNDAY MORNING AND AGAIN MONDAY MORNING. TEMPS WILL
AVERAGE BELOW NORMAL THROUGH THE WEEKEND WITH ABOVE NORMAL TEMPS FOR
TUE AND WED.

UPPER LOW WILL BE CENTERED OVER SOUTHEAST ONTARIO SAT MORNING WITH
CYCLONIC FLOW ALOFT OVER THE REGION. ECMWF SOLUTION...WHICH IS
PREFERRED...HAS CONSISTENTLY SHOWN ANOTHER S/W DIGGING INTO MI SAT
AFTERNOON ON THE BACKSIDE OF THE UPPER LOW WHILE THE GFS HAS NOT.
THIS DIFF RESULTS IN ECMWF BEING SLOWER WITH EASTWARD PROGRESSION OF
THE UPPER LOW...AND SENSIBLY WITH MORE CLOUD COVER AND SHRA ACTIVITY
SAT AFTERNOON AND PERHAPS TO A LESSOR EXTENT ON SUNDAY.

H85 TEMPS (-5C) WILL BE IN THE AREA SATURDAY NIGHT BUT SFC PRESSURE
GRADIENT MAY BE ENOUGH TO KEEP MIXING GOING MOST PLACES AND TEMPS IN
THE MID 30S.  TEMPS ARE WARMING BY SUNDAY NIGHT BUT SFC HIGH IS
BETTER POSITIONED TO ALLOW FOR RADIATIONAL COOLING AND OSTENSIBLY A
MORE WIDESPREAD FROST POTENTIAL FOR MONDAY MORNING.

&&

.AVIATION...(1215 AM EDT THU APR 15 2010)
VFR CONDITIONS EXPECTED TONIGHT WITH SCT HIGH CIRRUS CLOUDS AND
SOUTH SFC WINDS AT OR BELOW 10 KNOTS. LLWS EXPECTED TO DEVELOP
THOUGH AS SW FLOW JUST ABOVE THE DECOUPLED BOUNDARY LAYER INCREASES
TO 35 KNOTS BY 08-09Z.

LLWS CONTINUING THROUGH 14-15Z THURS...THEN FOLLOWED BY LGT/MDT
MECHANICAL TURBULENCE WITH GUSTY SW SFC WINDS AS SFC HEATING MIXES
DOWN THOSE STRONGER GUSTS.

&&

.MARINE...(350 PM EDT WED APR 14 2010)
AS THE WATER OVER THE LAKE ARE COOL THIS WILL ACT TO KEEP WAVE
HEIGHTS DOWN.  HOWEVER WITH A STRENGTHENING SOUTHWEST FLOW THU
SHIFTING TO  NORTHWEST BY FRIDAY...WE MAY NEED SMALL CRAFT
ADVISORIES.  COLD AIR ADVECTION AND LONGER FETCH FRIDAY NIGHT INTO
SATURDAY WILL KEEP WAVE HEIGHTS UP.

&&

.HYDROLOGY...(350 PM EDT WED APR 14 2010)
THE RAIN ASSOCIATED WITH THE FRONT WILL BE SHORT IN DURATION. THIS
WILL ACT TO KEEP TOTAL RAINFALL AMOUNTS FROM PRODUCING ANY HYDRO
ISSUES.  THUS WATER LEVELS ARE EXPECTED TO REMAIN STEADY OR SLOWLY
FALL THROUGH THE WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    COBB
AVIATION:     MEADE
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Apr 14, 10:30 AM EDT, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT WED APR 14 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1030 AM EDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS...LOW RELATIVE HUMIDITY'S AND WARM TEMPERATURES WILL
INCREASE THE DANGER OF WILD FIRES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY WINDS...LOW RELATIVE HUMIDITY'S AND WARM TEMPERATURES WILL
INCREASE THE DANGER OF WILD FIRES THURSDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-150915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1030 AM EDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONDITIONS MAY BECOME HAZARDOUS TO SMALL CRAFT THURSDAY AFTERNOON
INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM MJS

Nearby

Red Flag Warnings in Michigan, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.